Friday, November 21, 2008

Should we learn about side effects the hard way?


…Melinda Beck (WSJ, Nov 18, 2008) wonders if we should be looking up side effects or expecting the doctor to tell us about them when we start taking a new med.

…HA has never had a doctor say, “If you get an upset stomach, let me know.”

…This is the dark side of the placebo effect—called nocebo effect--meaning knowing a bad thing can make you feel it . Becks calls it the “evil twin.”

…One study showed that 90% of patients given a sugar pill and told it could make them sick actually vomited.

…True, people with vague side effects like fatigue or loss of memory may have those anyway, despite the med.

…HA thinks this is a crock—she looks everything up and you should, too.

…What about those folks who started driving around unconscious on Ambien?

…Yesterday, the NYT “Well” blog talked about the controversial idea that more healthy people should be taking statins and plenty of people reported leg and arm pains and memory problems on them—this was not suggested by any doctor.

…All drugs have side effects. A doc told HA that once—and added: “We try for the ‘side effect’ of curing the problem, but there can be others.”

2 comments:

npotatoes said...

I read about severe muscle aches with Lipitor. I have a friend taking it who has muscle aches, but denied it was even a side effect when asked. She said her doc never told her about ANY side effects, and, of course, she didn't read the package insert or look it up on line. Just dutifully
swallowed. Daily.

Star Lawrence said...

My sister got the leg pains, went off, some doctor talked her in to going back on--got them again, quit, then found out the chol test had been done without her fasting and she didn't even have high chol.